Winter Weather, Wyoming Black Hills
- When
- January 17, 4:00 PM MST to January 18, 2:00 PM MST
- Where
- Wyoming Black Hills forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.215, -104.569 (the zone’s center; the record gives no point)
A clipper system moved across the region, bringing accumulating snowfall to the Wyoming Black Hills and Bear Lodge Mountains. A prolonged period of occasional upslope-enhanced snow brought three to seven inches of snow to most of the area over an 18 to 24 hour period.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A clipper system moved across the region, bringing accumulating snowfall to the Wyoming Black Hills and Bear Lodge Mountains. A prolonged period of occasional upslope-enhanced snow brought three to seven inches of snow to most of the area over an 18 to 24 hour period.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jan 17, 1:58 PM MST, 2 hours 2 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
158 PM MST Sun Jan 17 2021
.DISCUSSION...(This Evening Through Sunday)
Issued at 154 PM MST Sun Jan 17 2021
20z surface analysis had low over east central AB with trough
into western NE. Water vapour loop had shortwave ridge shifting
southeast of CWA in response to upstream shortwave trough over
southwest Canada. High clouds overspreading the CWA ahead of
disturbance with MT radars showing increasing returns. This
clipper the main concern in the short term.
Tonight/Monday, clipper moves southeast across the region with
Pacific moisture. Surface low moves along surface trough and
deepens as it moves across central ND into central NE. Trailing
cold front will sweep across MT through the CWA tonight. Lift
along front combined with modest frontogenesis/synoptic lift
associated with 130kt jet will bring snow. Through Monday
afternoon, probabilistic and deterministic guidance similar with
0.5-2" on the plains of western SD, 1-4" for northeast WY with
the highest totals near the MT/SD borders. Forecast soundings
indicate favorable low level setup for upslope-enhanced snowfall
for the northern Black Hills and surrounding northwest/north
facing slopes. Have added Wyoming Black Hills to warning given a
bit higher snow totals and blowing snow along I-90. Isallobaric
forcing looks to come in two batches, the first of which will
arrive tonight with gusty northwest winds at times behind cold
front. A secondary push is forecast Monday with 2-4mb/3hr rises
on the SD plains. This will produce near advisory criteria winds
given 30-40kt boundary layer winds, especially in the squeeze
areas east of the Black Hills. Am a bit concerned about blowing
snow on the northwest SD plains, but timing of strongest winds
occurs when temperatures are in the 30s and this is usually not
favorable for impactful blowing snow given only 1-2" expected.
Will have to be watched. Expect the usual downslope "hole" to
develop in the vicinity of Rapid City Monday, so have lowered pops
from Rapid City to Hermosa to account. Temperatures will be near
guidance.
Tuesday/Wednesday, warmer weather expected as upper ridge flops over
from the Pacific northwest into the northern Plains ahead of upper
trough coming out of southwest Canada. Downslope flow will promote
temperatures well into the 40s on the plains Wednesday - the
warmest day of the week.
Cooler temperatures Thursday portend a pattern change for the
weekend into next week. Temperatures will be 5-10F below normal
with good chances for accumulating snow. Right now, most ensembles
indicate good chance of 1"+ snow across the southern 3/4 of the
CWA through the weekend.
&&
.AVIATION...(For the 18Z TAFS Through 18Z Monday)
Issued At 1044 AM MST Sun Jan 17 2021
VFR conditions can be expected through much of the afternoon. A
clipper system moving into the region late this afternoon will
bring some snow to much of the area this evening and overnight
into Monday, especially from northeast WY to the Black Hills and
northwest SD. MVFR/IFR conditions will develop late this afternoon
from northeast WY to northwest SD, with some areas of MVFR
conditions likely later tonight over southwest into south central
SD. IFR/LIFR conditions in snow are expected across the Black
Hills. MVFR/IFR conditions with snow will persist well into
Monday morning across much of the plains.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Warning from 5 PM this afternoon to 5 PM MST Monday
for SDZ024.
Winter Weather Advisory from 5 PM this afternoon to 5 PM MST
Monday for SDZ025-028.
WY...Winter Storm Warning from 5 PM this afternoon to 5 PM MST Monday
for WYZ057.
Winter Weather Advisory from 5 PM this afternoon to 5 PM MST
Monday for WYZ054-056-071.
&&
DISCUSSION...Helgeson
AVIATION...15Hazardous Weather Outlook National Weather Service Rapid City SD 205 PM MST Sun Jan 17 2021 SDZ025-WYZ054-056-071-181400- Northern Foot Hills-Northern Campbell-Western Crook- Northeastern Crook- 205 PM MST Sun Jan 17 2021 This Hazardous Weather Outlook is for portions of northwestern South Dakota...and northeast Wyoming. .DAY ONE...This Afternoon and Tonight Snow will develop this evening and continue into Monday. Up to a couple of inches of accumulation are expected by Monday morning. .DAYS TWO THROUGH SEVEN...Monday through Saturday Snow will continue at times on Monday with total accumulations of 1 to 4 inches across the area by Monday evening. Gusty northwesterly winds on Monday will produce at least some patchy blowing and drifting snow. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ024-WYZ057-181400- Northern Black Hills-Wyoming Black Hills- 205 PM MST Sun Jan 17 2021 This Hazardous Weather Outlook is for portions of the Black Hills of South Dakota...and the Black Hills of Wyoming. .DAY ONE...This Afternoon and Tonight Snow will develop this evening and continue into Monday. Snowfall totals by early Monday will be 2 to 5 inches in most areas. .DAYS TWO THROUGH SEVEN...Monday through Saturday Snow will continue on Monday, tapering off by late afternoon or early evening. Total snowfall of 4 to 10 inches is expected across much of the area, highest amounts generally from Terry Peak to O'Neill Pass, and across the higher elevations of the Bear Lodge Mountains. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ028-181400- Central Black Hills- 205 PM MST Sun Jan 17 2021 This Hazardous Weather Outlook is for portions of the Black Hills of South Dakota. .DAY ONE...This Afternoon and Tonight Snow will develop across the area this evening and continue into Monday. Snowfall totals by early Monday morning are expected to be in the 1 to 3 inch range across western portions of Pennington County. .DAYS TWO THROUGH SEVEN...Monday through Saturday Snow will continue on Monday, tapering off in the late afternoon or early evening. Snowfall totals of 3 to 7 inches are expected across western portions of Pennington County. Lighter amounts are expected from Hill City to the east. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012>014-026-027-029>032-041>044-046-047-049-072>074- WYZ055-058-181400- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-Rapid City- Southern Foot Hills-Southern Black Hills-Custer Co Plains- Pennington Co Plains-Haakon-Fall River-Oglala Lakota-Jackson- Bennett-Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills-Southern Campbell- Weston- 205 PM MST Sun Jan 17 2021 /305 PM CST Sun Jan 17 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...This Afternoon and Tonight Light snow will develop across portions of the area tonight, especially northwest South Dakota. Up to an inch of accumulation is expected over northwest South Dakota by early Monday, with little or no accumulation elsewhere. .DAYS TWO THROUGH SEVEN...Monday through Saturday Areas of light snow or snow showers will persist across parts of the area on Monday, with any additional accumulations less than an inch. Gusty northwest winds will develop on Monday, especially across the northwest and west central South Dakota plains, where some gusts to around 45 mph are possible. Patchy blowing snow is possible over northwest South Dakota. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
The national radar mosaic for the moment the first event began.
1 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, January 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 932673.